Coroner’s Inquest into the Death Of A Hemodialysis Patient On Methotrexate


CASE SUMMARY

A 48-year-old male who was being treated for end stage renal disease died as a result of sepsis, subsequent to pancylopenia caused by Methotrexate (MTX) prescribed for treatment of sarcoidosis. Contributing causes of death were determined to be E. coli septicemia due to bone marrow hypoplasia due to MTX toxicity due to end stage renal disease due to polycystic kidney disease.

The patient was admitted to hospital with neutropenia and thrombocytopenia. The following day he became hypotensive with a CBC showing a WBC of 0.1 and he had a low-grade fever (37.8C). He was admitted to the ICU the next day and treated with vancomycin, piperacillin/tazobactam. He developed decreased cardiac output and received a pacemaker. He died later the same day.

The coroner’s investigation into the patient’s death identified system-based errors as a main factor in this case This led to a Patient Safety Review Committee review which recommended actions pharmacists can take in preventing similar future deaths. The Committee’s recommendations to several institutions are highlighted following the review of the case.


CASE HISTORY

The patient was on hemodialysis for renal failure (end stage renal disease) as a result of his polycystic kidney disease (PCKD). He also had a history of hypertension and coronary artery disease for which a stent was inserted in 2013. That same year, he was diagnosed with sarcoidosis. In January, 2015, one of the patient’s kidneys was removed and he was subsequently treated by Respirologist A for shortness of breath (a symptom of sarcoidosis) which improved after a course of prednisone.


SUMMARY OF EVENTS LEADING TO HOSPITAL ADMITTANCE

May 4: The patient saw Respirologist B who started him on MTX. He took the first dose of 10mg that day and his wife had the prescription placed in his dialysis file.

May 11: The patient took 15mg of MTX. A nephrologist noticed the patient appeared to have oral thrush and ordered nystatin. At this time, his complete blood count (CBC) was relatively normal. It is not known if the prescriber, the renal pharmacist or the community pharmacist considered that there could be a relationship between these symptoms and MTX toxicity.

May 14: A nephrologist contacted Respirologist B regarding MTX being contraindicated in renal disease. The patient was instructed to stop the MTX and started on azathioprine.

May 15: The patient was started on fluconazole for oral ulcers.

May 18: The patient developed diarrhea and a CBC revealed a white blood count (WBC) of 0.2, indicating neutropenia and thrombocytopenia.

PATIENT SAFETY CONCERNS

Patient safety issues identified by the Patient Safety Review Committee were:

  • The prescribing of MTX without consultation with the treating nephrologist;
  • An opportunity to stop the administration of MTX was missed when the prescription was reviewed in the dialysis unit;
  • Uncertainty as to whether a community pharmacist would have likely identified the contraindication of renal dialysis for MTX.

DISCUSSION

It is not uncommon for medications that may be contraindicated or require dosage adjustment to be prescribed for patients with renal disease. In this case, the pancytopenia caused by the use of MTX in a dialysis patient was not an unexpected outcome.

The adverse outcome of this case serves as an important reminder of the pharmacist’s ethical responsibility to prevent harm to patients, and to practice within the limits of their knowledge and skills. To ensure the patient’s safety and positive health outcomes, placing trust in the care provided by colleagues and other healthcare professionals must be balanced with critical evaluation. Ultimately, pharmacists are accountable for their actions, including failure to take appropriate action when necessary.

The Standards of Practice expect pharmacists to gather the information necessary to assess every prescription for therapeutic appropriateness prior to dispensing. The patient should be given sufficient information regarding the potential risks and the most frequent and serious side effects associated with the prescribed therapy. When a potential risk is identified, the pharmacist must evaluate and choose the best option(s) to manage it. Finally, the Designated Manager of the pharmacy must provide access to the references required to support pharmacists in meeting their professional and ethical obligations to the patient.

This case highlights the essential role of pharmacists in supporting patient safety, as the medication experts in the patient’s circle of care.

RECOMMENDATIONS:

The Coroner’s committee made the following recommendations to the College of Physicians and Surgeons, Ontario Hospital Association, Ontario Renal Network, Ontario Local Health Integration Networks (dialysis units) and College of Nurses Ontario as a result of their review of this case:

1. Medications ordered for dialysis patients by a physician who is not a nephrologist should be checked for appropriateness with a nephrologist, unless the physician is thoroughly knowledgeable of their effects in a dialysis patient. It is noted that the appropriateness of medication, and medication doses, can be quite different in dialysis patients.

2. A standardized process should be in place to ensure that new medications not ordered by a nephrologist should be reviewed with a renal pharmacist or nephrologist immediately by nursing staff, unless the nurse knows from previous experience that the use of the medications or the dose is appropriate.

3. Patients should be instructed to notify the dialysis unit when started on a new medication.

4. All immunosuppressive prescriptions for patients with renal disease, including dialysis, should be reviewed with a nephrologist before the patient receives the first dose.

The Coroner’s committee made the following recommendations to the Ontario College of Pharmacists and Ontario Pharmacists Association as a result of their review of this case:

1. Pharmacists should be reminded of the importance of obtaining information from patients about chronic medical conditions and entering this information into pharmacy information systems in a way that supports drug-disease interaction checking.

2. Pharmacists should consider the patient’s general medical condition/fragility in decisions about whether to communicate drug interaction alerts with intermediate or low significance with prescribers.

ADDITIONAL LEARNING:

If unfamiliar with a particular medication, review appropriate resources to ensure the medication being dispensed won’t harm the patient AND is therapeutically appropriate. See: http://www.ocpinfo.com/library/practice-related/download/PharmacistAssessmentCriteria_PatientAssessment.pdf